Background and study aims: Pill-induced esophageal injury is a common but under-reported problem. The purpose of this study was to explore the clinical and endoscopic features, and the outcome of pill-related esophageal injury. EM EMTYPE="BOLD">Patients and methods: Endoscopy records for the period from January 1997 to June 2003 were searched for reports of esophageal pathology. The records of patients with pill-induced esophageal injury were evaluated. Results: A total of 92 patients with pill-induced esophageal injury were identified (33 men, 59 women; mean age 59, range 25-87). Common symptoms were odynophagia (n = 69, 75%), chest pain (n = 55, 60%), vomiting (n = 53, 58%), dysphagia (n = 31, 33%), and hematemesis (n = 14, 15%). The endoscopic findings in the esophagus were: erythema in 76 patients (83%), erosions in 53 patients (58%), ulcers in 24 patients (26%), seven of which were "kissing" ulcers, esophageal ulcer with bleeding in 17 patients (18%), and esophageal strictures in seven patients (8%). The causative pills were nonsteroidal anti-inflammatory drugs in 38 patients (41%), tetracyclines in 20 patients (22%), potassium chloride tablets in nine patients (10%), alendronate in eight patients (9%), and other drugs in 17 patients (18%). Underlying diseases included diabetes in 60 patients (65%), ischemic heart disease in 39 patients (42%), and hypothyroidism in four patients (4%). The mean hospital stay was 1.94 days; 14 patients (15%) required injection of epinephrine 1:10 000 to control bleeding; and two patients died. Conclusions: Pill-induced injury may present as erosions, kissing ulcers, and multiple small areas of ulceration with bleeding, mainly in the middle third of the esophagus. Advanced age, female gender, diabetes, and ischemic heart disease were common associations. The majority of patients made an uneventful recovery.